Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Tucson, AZ

June 6, 2018Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 6, 2018, 12:09 PM MST for Cochise County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2018, 12:09 PM MST (19:09 UTC)
Expired
Jun 6, 2018, 12:45 PM MST
In force
36 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 113 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 7.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

800 
WUUS55 KTWC 061909
SVRTWC
AZC003-061945-
/O.NEW.KTWC.SV.W.0001.180606T1909Z-180606T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
1209 PM MST WED JUN 6 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  South central Cochise County in southeastern Arizona...

* Until 1245 PM MST.

* At 1209 PM MST, a severe thunderstorm was located over Douglas,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Douglas, Bisbee-Douglas Airport and Pirtleville. 

This includes the following highways...
 Route 80 between mile markers 358 and 378, and between mile markers
382 and 385.
 Route 191 between mile markers 1 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3151 10966 3147 10934 3133 10946 3134 10970
TIME...MOT...LOC 1909Z 209DEG 16KT 3135 10959 

HAIL...<.75IN
WIND...60MPH
 
$$

GL
2 follow-up statements
119 
WWUS55 KTWC 061925
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
1225 PM MST WED JUN 6 2018

AZC003-061945-
/O.CON.KTWC.SV.W.0001.000000T0000Z-180606T1945Z/
Cochise-
1225 PM MST WED JUN 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM MST
FOR SOUTH CENTRAL COCHISE COUNTY...

At 1225 PM MST, a severe thunderstorm was located near Douglas,
moving northeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville. 

This includes the following highways...
 Route 80 between mile markers 358 and 378, and between mile markers
382 and 385.
 Route 191 between mile markers 1 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3151 10966 3147 10934 3133 10946 3134 10970
TIME...MOT...LOC 1925Z 212DEG 15KT 3139 10953 

HAIL...<.75IN
WIND...60MPH
 
$$

GL
430 
WWUS55 KTWC 061944
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
1244 PM MST WED JUN 6 2018

AZC003-061954-
/O.EXP.KTWC.SV.W.0001.000000T0000Z-180606T1945Z/
Cochise-
1244 PM MST WED JUN 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 1245 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3151 10966 3147 10934 3133 10946 3134 10970
TIME...MOT...LOC 1944Z 209DEG 16KT 3144 10949 

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 9:50 AM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 6, 9:50 AM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
950 AM MST Wed Jun 6 2018

.SYNOPSIS...Isolated afternoon and evening thunderstorms mainly near
the New Mexico state line into this weekend. Thunderstorm coverage
may expand westward next week. Otherwise, above normal temperatures
will prevail through this weekend.

&&

.DISCUSSION...IR/visible satellite imagery and surface observations
depict scattered to broken cirriform clouds especially west to north
of Tucson at this time. Meanwhile, sunny skies prevailed southeast
of Tucson. Dew points at lower elevations valid 9 am MST east to
south of Tucson were in the mid 40s-mid 50s, and dew points near
Tucson and locales northwestward were in the 30s-lower 40s. 06/12Z
KTWC sounding total precip water value was 0.68 inch, which was
nearly identical to 24 hours ago. Light to moderate southwesterly
flow prevailed throughout much of the column.

The 06/12Z NAM12 and a few recent HRRR solutions were quite similar
with depicting isolated showers/tstms to develop by early this
afternoon generally across about the eastern half of Cochise County.
These solutions suggest that any showers/tstms will move eastward
and beyond this forecast area by midnight. The inherited official
forecast is quite similar to these solutions.

The expectation at this time is that rainfall amounts will be quite
similar to Tuesday, or around 0.10 inch or less. The main concern is
the potential for gusty winds and lightning induced fire starts.
Otherwise, expect some gusty southwest to west winds this afternoon
with above normal daytime temperatures. At this time, appears that
showers/tstms Thursday will be just east of this forecast area.

There are no updates necessary at this time. Please refer to the
additional sections for further detail.

&&

.AVIATION...Valid through 07/18Z.
Isolated -TSRA/-SHRA this afternoon and evening mostly southeast of
a south of KSAD to just west of KDUG line. Otherwise, FEW-SCT clouds
10k-15k ft AGL and SCT clouds above 20k ft AGL. Surface wind this
afternoon swly/wly 10-18 kts with gusts near 25 kts. Surface wind
variable in direction less than 12 kts at other times. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated afternoon and evening thunderstorms mainly
near the New Mexico state line into this weekend. Given that
measurable rainfall will be mostly less than 0.10 inch from any
thunderstorm, the main impacts will be gusty outflows and the
potential for fire starts. Thunderstorm coverage may expand further
westward next week. Otherwise, 20-foot winds should have gusts near
20 mph during the afternoon and evening hours.

&&

.PREV DISCUSSION /351 AM MST/...Well, that moisture surge early
Tuesday was deep enough for thunderstorms to develop over Cochise
county during the afternoon with a bit of measurable rain over the
Chiricahua Mountains including 0.07 inches at the Chiricahua
National Monument. The convection to the east generated a westward
moving outflow that has pushed dewpoints into the mid and upper 40s
once again across Cochise county this morning and it is rather deep.
West of I-19 the dry air is in place and with the increased SW flow
aloft that should force drier air to the east through the day.
However, likely not fast enough to prevent convection from reforming
across this area during the afternoon so I upped the pops over
Cochise county for a slight chance of mostly dry thunderstorms.

Drier air should gain a bit of a stronger foothold over this area
Thursday for even less of a threat outside of the far SE corner of
the area. But as we saw yesterday, that will depend on potential
outflows.

Friday into the weekend the W-SW flow due to the trough moving into
the Pacific NW may be enough to keep most of the area dry with the
exception of nearer the New Mexico border where enough of a
southerly component to the mid-level flow should maintain moisture
over New Mexico which may bleed over the border so have maintained
some low pops this area.

Early next week, current model solutions suggest a better chance for
moisture to be advected across the area which would allow for more
convective development over a larger area if it indeed comes to pass.
A lot depends on how the system in the tropics develops and the path
it ends up taking.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Francis
PREVIOUS DISCUSSION...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 12:45 PM MSTSpecial Weather StatementTWCCochise45 min
Jun 6, 2:37 PM MSTSpecial Weather StatementTWCCochise23 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.